Virginia, 2006

Hail and Damaging Winds in Virginia, July 19, 2006

July 19, 2006 · NWS RNK · 41 events in 20 counties and zones

Thunderstorms began developing during the afternoon hours of the 19th due primarily to daytime heating in an already unstable atmosphere. Some of these increased to severe levels, producing both damaging wind gusts, and large hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$435,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms began developing during the afternoon hours of the 19th due primarily to daytime heating in an already unstable atmosphere. Some of these increased to severe levels, producing both damaging wind gusts, and large hail. As evening arrived, severe storms continued to be a treat thanks to the approach and then arrival of a dying meso-scale convective complex that moved out of the Ohio Valley and into our region. Again, damaging wind gusts, and large hail resulted from these severe storms. Perhaps the most notable damage occurred in the City of Roanoke. Damaging winds estimated to be near 80 mph blew the roof off a museum, carrying it into the parking lot of a neighboring business. Lightning from a storm struck a home under construction in Christiansburg, VA, causing fire to the roof and attic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 12:18 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 19, 12:18 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT WED JUL 19 2006

.AVIATION...

OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST
PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR
AT TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE
CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING.
ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH
MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG
BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH
MOST ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON.
&&

.PREV DISCUSSION...
 (ISSUED 1016 AM EDT WED JUL 19 2006)

SHORT TERM /REST OF TODAY/...

OUTFLOW FROM OVERNIGHT CONVECTION HAS SLIPPED SOUTH INTO CENTRAL/SRN
VA WHILE ACTUAL WEAK BACKDOOR FRONT REMAINS JUST NORTH OF THE
AREA. MODIFIED 12Z RAOBS INDICATE PLENTY OF AFTERNOON INSTABILITY
WITH 3K CAPES IN SPOTS AND DEEPENING RH PER PWATS. APPEARS BEST
LOCATION FOR MORE ORGANIZED CONVECTION ACROSS THE NORTH/WEST
INITIALLY ALONG OLD SHEAR AXIS...AND THEN SOUTH AT LEAST ACROSS
THE VA PORTION OF THE CWA WHERE OUTFLOW SUPPORT EXISTS. ALSO LOOKS
LIKE TROPICAL SYSTEM FAR ENOUGH EAST TO LIMIT SUBSIDENCE AFFECTS
SO PLAN TO UP POPS ACROSS THE REGION FOR THE AFTERNOON. LATEST RUC
ALSO SHOWS GOOD COVERAGE NW WHERE WILL UP TO LIKELYS AND STAGGER
HIER CHANCE POPS SOUTH INTO NW NC. MORNING THICKNESS SHOWS
POTENTIAL FOR TEMPS TO GO ABOUT CAT WARMER ALONG/EAST OF THE BLUE
RIDGE PENDING CU/TSRA FORMATION.

PREV DISCUSSION...
 (ISSUED 640 AM EDT WED JUL 19 2006)

AVIATION...

MVFR TO IFR FOG AT BLF AND IN THE GREENBRIER VALLEY SHOULD MIX OUT
BY 13Z. TAF SITES WILL REACH CONVECTIVE TEMPERATURE AROUND 19Z
TODAY...BUT NOT A HIGH ENOUGH CHANCE AT EACH SITE EXCEPT ROA TO PUT
INTO THE BODY OF THE FCST. CHANCE OF RAIN MAY BEGIN SOONER AT LYH
IF OUTFLOW BOUNDARY FROM THE STORMS IN CENTRAL VIRIGNIA OVERNIGHT
TRIGGERS ANY THUNDERSTORMS.

PREV DISCUSSION...
 (ISSUED 312 AM EDT WED JUL 19 2006)

SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...

06Z/19 SOUNDING NOW AVAILABLE.

SURFACE HIGH PRESSURE WILL BE MOVING EAST OUT OF NEW ENGLAND WHILE A
LOW MOVES ACROSS THE GREAT LAKES BY FRIDAY. A WEAK SURFACE BOUNDARY
WILL STALL OVER THE AREA TODAY...THEN THE GREAT LAKES LOW WILL PUSH
A STRONGER FRONT INTO THE MID ATLANTIC ON FRIDAY. THIS FRONT WILL
ALSO BECOME STATIONARY OVER THE FORECAST AREA WITH SEVERAL WAVES OF
LOW PRESSURE MOVING EAST ALONG IT DURING THE WEEKEND.

AS LONG AS THE FORECAST AREA IS SOUTH OF THE MAIN FRONT THERE WILL
BE IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY. WESTERN COUNTY WARNING AREA(CWA) WILL BE IN RIGHT REAR
QUADRANT OF UPPER JET THIS EVENING. MODELS AREA SHOWING BETTER LIFT
AND MOISTURE IN THE EASTERN CWA BY EARLY THIS AFTERNOON. THIS SHUD
BE AIDED BY SOUTHWARD MOVING OUTFLOW FROM ANY STORMS OVER NORTHERN
AND CENTRAL VIRGINIA AND WEAK FRONT SAGGING SOUTH INTO CENTRAL
VIRGINIA. THEN THE CHANCE WILL SPREAD WEST BY LATE IN THE DAY.

BEST UPWARD VERTICAL VELOCITY AT 850/700 MB AND BEST Q-VECTOR
FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND
FRIDAY NIGHT. EXPECT THE MOST COVERAGE OF THE NEXT THREE DAYS ON
FRIDAY.

MAV GUIDANCE HAS BEEN TOO WARM PAST FEW DAYS. MOST OF THE CLOUDS
COVER TODAY WILL BE WITH THE SCATTERED THUNDERSTORMS EXPECTED THIS
AFTERNOON. MAXIMUM TEMPERATURES WILL BE A COUPLE OF DEGREES BELOW
THE MAV GUIDANCE.

LONG TERM /SATURDAY THROUGH TUESDAY/...

NO CHANGES AT THIS TIME.

AVIATION...

CONVECTION OVER SE WV/FAR SW VA DURING TUESDAY EVENING WILL PRIME
THE GROUND FOR FOG DEVELOPMENT...ONCE THE MID/HIGH CLOUD DECK
DISSIPATES. LEWISBURG SHOULD SEE MVFR VSBYS AROUND 09Z. WITH
POTENTIAL FOR HIGH CLOUDS TO LINGER...THINK LWB WILL NOT SEE AS
LOW VSBYS AS TUESDAY MORNING...ALTHOUGH COULD SEE IT GO DOWN TO
UNDER 1SM AT TIMES BEFORE DAWN.

LYNCHBURG/DANVILLE SHOULD ALSO SEE MVFR FOG...AND OCCASIONALLY IFR.

OTHERWISE...VFR CONDITIONS CAN BE EXPECT AGAIN TODAY. SCATTERED
THUNDERSTORMS WILL BE AROUND IN THE AFTERNOON ALMOST ANYWHERE...SO
KEPT JUST CB IN THE TAFS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Jul 19, 9:25 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 AM EDT WED JUL 19 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1025 AM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN
AS WELL AS ISOLATED DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Local storm report, Jul 19, 8:25 AM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     3 SE HINTON             37.64N 80.86W
07/18/2006                   SUMMERS            WV   DEPT OF HIGHWAYS

            SEVERAL LARGE TREES DOWN ALONG COUNTY ROAD 13.

&&

HYSELL

The radar

The Raleigh/Durham radar (KRAX), 132 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

21 hail, 19 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
July 19, 1:38 PM EST
Where
Charlotte County, Wylliesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
36.850, -78.583

Hail, Halifax

When
July 19, 2:37 PM EST
Where
Halifax County, 2 mi SW of Leda
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.880, -79.117

Thunderstorm Wind, Pittsylvania

When
July 19, 3:21 PM EST
Where
Pittsylvania County, 2 mi N of Ringgold
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
POST OFFICE
Coordinates
36.630, -79.300

Hail, Bath

When
July 19, 3:35 PM EST
Where
Bath County, 4 mi W of Millboro
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.970, -79.667

Hail, Campbell

When
July 19, 3:40 PM EST
Where
Campbell County, 1 mi E of Evington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -79.267

Thunderstorm Wind, Rockbridge

When
July 19, 4:03 PM EST
Where
Rockbridge County, Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.983, -79.500

Thunderstorm Wind, Pittsylvania

When
July 19, 4:04 PM EST
Where
Pittsylvania County, Danville City
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.567, -79.283

Hail, Roanoke (C)

When
July 19, 4:10 PM EST
Where
Roanoke (C) County, Roanoke
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -79.950

Hail, Roanoke (C)

When
July 19, 4:10 PM EST
Where
Roanoke (C) County, Roanoke
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -79.950

Hail, Roanoke (C)

When
July 19, 4:23 PM EST
Where
Roanoke (C) County, Roanoke
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -79.950

Thunderstorm Wind, Rockbridge

When
July 19, 4:30 PM EST
Where
Rockbridge County, Brownsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
COOP STATION
Coordinates
37.933, -79.317

Thunderstorm Wind, Bedford

When
July 19, 4:42 PM EST
Where
Bedford County, 6 mi W of Boonsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.450, -79.383

Hail, Buckingham

When
July 19, 4:55 PM EST
Where
Buckingham County, Curdsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -78.450

Thunderstorm Wind, Roanoke (C)

When
July 19, 4:55 PM EST
Where
Roanoke (C) County, Roanoke
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
37.267, -79.950

Hail, Roanoke

When
July 19, 4:55 PM EST
Where
Roanoke County, Bent Mtn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -80.117

Hail, Salem (C)

When
July 19, 4:55 PM EST
Where
Salem (C) County, Salem (C)
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.300, -80.050

Hail, Montgomery

When
July 19, 5:00 PM EST
Where
Montgomery County, 6 mi E of Blacksburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.230, -80.300

Thunderstorm Wind, Montgomery

When
July 19, 5:00 PM EST
Where
Montgomery County, 6 mi E of Blacksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.230, -80.300

Hail, Salem (C)

When
July 19, 5:05 PM EST
Where
Salem (C) County, Salem (C)
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -80.050

Thunderstorm Wind, Botetourt

When
July 19, 5:25 PM EST
Where
Botetourt County, 1 mi S of Buchanan
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
37.500, -79.683

Hail, Franklin

When
July 19, 5:30 PM EST to 5:33 PM EST
Where
Franklin County, 3 mi NW of Callaway
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -80.083

Hail, Salem (C)

When
July 19, 5:30 PM EST
Where
Salem (C) County, Salem (C)
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -80.050

Thunderstorm Wind, Amherst

When
July 19, 5:33 PM EST
Where
Amherst County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -79.183

Thunderstorm Wind, Buckingham

When
July 19, 5:55 PM EST
Where
Buckingham County, 10 mi SE of Buckingham
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -78.417

Thunderstorm Wind, Smyth

When
July 19, 6:00 PM EST
Where
Smyth County, 3 mi SW of Marion
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.780, -81.533

Hail, Grayson

When
July 19, 6:20 PM EST to 6:45 PM EST
Where
Grayson County, 1 mi E of Trout Dale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.700, -81.417

Hail, Pulaski

When
July 19, 6:45 PM EST
Where
Pulaski County, 6 mi S of Dublin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -80.700

Thunderstorm Wind, Charlotte

When
July 19, 6:53 PM EST
Where
Charlotte County, Cullen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.117, -78.650

Hail, Pulaski

When
July 19, 6:54 PM EST
Where
Pulaski County, 12 mi SE of Pulaski
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -80.650

Hail, Pulaski

When
July 19, 7:05 PM EST
Where
Pulaski County, 2 mi W of Dublin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.117, -80.733

Thunderstorm Wind, Pulaski

When
July 19, 7:15 PM EST
Where
Pulaski County, Dublin
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
37.117, -80.700

Thunderstorm Wind, Pulaski

When
July 19, 7:25 PM EST
Where
Pulaski County, Dublin
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.117, -80.700

Hail, Pulaski

When
July 19, 7:35 PM EST
Where
Pulaski County, Pulaski
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.050, -80.800

Hail, Giles

When
July 19, 7:40 PM EST
Where
Giles County, 3 mi SW of Eggleston
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.250, -80.667

Thunderstorm Wind, Pulaski

When
July 19, 7:40 PM EST
Where
Pulaski County, Pulaski
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
37.050, -80.800

Hail, Pulaski

When
July 19, 7:50 PM EST
Where
Pulaski County, 3 mi NE of Pulaski
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.070, -80.767

Thunderstorm Wind, Pulaski

When
July 19, 7:50 PM EST
Where
Pulaski County, 3 mi NE of Pulaski
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.070, -80.767

Hail, Pulaski

When
July 19, 8:02 PM EST
Where
Pulaski County, Dublin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.117, -80.700

Thunderstorm Wind, Montgomery

When
July 19, 8:14 PM EST
Where
Montgomery County, 3 mi SE of Radford City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.100, -80.533

Thunderstorm Wind, Carroll

When
July 19, 8:53 PM EST
Where
Carroll County, Woodlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
36.717, -80.817

Lightning, Montgomery

When
July 19, 10:30 PM EST
Where
Montgomery County, Christiansburg
Property damage
$125,000
Reported by
NEWSPAPER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522554, 5522555, 5522558, 5522557, 5522556, 5522659, 5522559, 5522561, 5522562, 5522563, 5522560, 5522565, 5522564, 5522645, 5522667, 5522668, 5522566, 5522643, 5522644, 5522647, 5522648, 5522664, 5522646, 5522649, 5522670, 5522652, 5522666, 5522653, 5522650, 5522651, 5522662, 5522665, 5522663, 5522654, 5522660, 5522655, 5522656, 5522661, 5522657, 5522658, and more.